Liver Injury Risk Linked to Tolvaptan Prompts FDA Warning

January 25, 2013 05:00 pm News Staff

The FDA has issued a drug warning(www.fda.gov) regarding a possible risk of "significant" liver injury associated with the use of the selective vasopressin V2-receptor antagonist tolvaptan (Samsca). The agency is urging clinicians to conduct liver tests promptly in patients who report symptoms that may indicate liver injury.

[Hepatitis C Virus Illustration of Liver]

According to safety information on the agency's website, the drug's manufacturer -- Rockville, Md.-based Otsuka America Pharmaceutical, Inc. -- notified health care professionals(www.fda.gov) on Jan. 22 that three participants in a large study of patients with autosomal dominant polycystic kidney disease who were treated with the drug "developed significant increases in serum alanine aminotransferase (ALT) with concomitant, clinically significant increases in serum total bilirubin."

On discontinuation of treatment, all three patients improved, said the agency. An external panel that reviewed the cases concluded that the issues were "probably or highly likely to be caused by tolvaptan."

"These findings indicate that Samsca (tolvaptan) has the potential to cause irreversible and potentially fatal liver injury," Otsuka noted in its letter. "These data are not adequate to exclude the possibility that patients receiving Samsca for its indicated use of clinically significant hypervolemic and euvolemic hyponatremia are at a potential increased risk for irreversible and potentially fatal liver injury."

The manufacturer also pointed out that the maximum daily dose administered during the clinical trial -- 120 mg -- is higher than the maximum 60-mg daily dose approved for the treatment of hyponatremia.

The FDA recommends that physicians and other health care professionals perform liver tests promptly in patients who present with symptoms indicating liver injury, including fatigue, anorexia, right upper abdominal discomfort, dark urine or jaundice.

"If hepatic injury is suspected, Samsca should be promptly discontinued, appropriate treatment should be instituted, and investigations should be performed to determine probable cause," said the agency. "Samsca should not be re-initiated in patients unless the cause for the observed liver injury is definitively established to be unrelated to treatment with Samsca."

Physicians and patients are encouraged to report adverse events associated with tolvaptan use to the FDA's MedWatch(www.fda.gov) program.


please wait Processing